Minimum Number of Monotone Subsequences of Length 4 in Permutations

József Balogh, Ping Hu, Bernard Lidický, Oleg Pikhurko, Balázs Udvari, Jan Volec

Research output: Contribution to journalArticle

Abstract

We show that for every sufficiently large n, the number of monotone subsequences of length four in a permutation on n points is at least [EQUATION PRESENTED] Furthermore, we characterize all permutations on [n] that attain this lower bound. The proof uses the flag algebra framework together with some additional stability arguments. This problem is equivalent to some specific type of edge colourings of complete graphs with two colours, where the number of monochromatic K4 is minimized. We show that all the extremal colourings must contain monochromatic K4 only in one of the two colours. This translates back to permutations, where all the monotone subsequences of length four are all either increasing, or decreasing only.

Original languageEnglish (US)
Pages (from-to)658-679
Number of pages22
JournalCombinatorics Probability and Computing
Volume24
Issue number4
DOIs
StatePublished - Jul 1 2015

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Statistics and Probability
  • Computational Theory and Mathematics
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Minimum Number of Monotone Subsequences of Length 4 in Permutations'. Together they form a unique fingerprint.

  • Cite this